South Dakota, 2008

Hail and Damaging Wind in South Dakota, August 26, 2008

August 26, 2008 · NWS UNR · 2 events in 1 county or zone

Penny sized hail and 60 mph wind gusts were reported in Manderson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Penny sized hail and 60 mph wind gusts were reported in Manderson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 1:20 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 26, 1:20 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT TUE AUG 26 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS COLD FRONT EAST OF THE
HILLS...STRETCHING FROM DUPREE TO WEST OF PINE RIDGE. NORTHWEST
WINDS HAVE INCREASED TO ADVISORY CRITERIA ACROSS FAR NORTHWEST SD
AND ARE INCREASING TO THE SOUTH AND EAST. CAP IS WEAKENING SOUTH AND
EAST OF THE FRONT...ESPECIALLY ACROSS SOUTHWEST SD. TEMPS RANGE FROM
THE 70S AND LOWER 80S WEST OF THE FRONT...TO THE 90S SOUTH AND EAST
OF THE FRONT. MUCH DRIER AIR IS ALSO RUSHING IN BEHIND THE FRONT.
CURRENT RADAR IS SHOWING SOME SHOWERS AND STORMS STARTING TO DEVELOP
ACROSS FAR SOUTHWEST SD AND NORTHWEST NEB.

COOLER AND DRIER CONDITIONS CAN BE EXPECTED FOR THE MIDDLE PART OF
THE WEEK. WARMER AIR WILL RETURN TO THE AREA LATE IN THE WEEK AND
FOR THE START OF THE HOLIDAY WEEKEND. ONLY MINOR CHANGES MADE TO THE
FORECAST FOR THE SHORT TERM.

FOR THE REST OF THE AFTERNOON AND TONIGHT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT AS IT MOVES
INTO CENTRAL SD AND NORTHERN NEB THIS EVENING. A FEW OF THE
STORMS...MAINLY EAST OF A LINE FROM DUPREE TO PINE RIDGE...COULD
BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS THE MAIN THREATS. MOST
OF THE ACTIVITY WILL MOVE OUT OF THE CWA BY MIDNIGHT...BUT WILL
LEAVE A SLIGHT CHANCE ACROSS FAR SOUTH CENTRAL SD AFTER 06Z. LOWS
WILL DROP INTO THE 40S AND 50S...COOLEST ACROSS NORTHEAST WY AND THE
HILLS.

WEDNESDAY WILL BE A COOL AND DRY DAY WITH HIGHS MOSTLY IN THE 70S.
DEWPOINTS WILL ONLY BE IN THE 30S AND 40S...SO THE AIR WILL HAVE AN
EARLY FALL FEEL TO IT. THERE SHOULD BE A GOOD DEAL OF SUNSHINE FOR
MOST AREAS. ANOTHER COLD FRONT...WEAKER THAN TODAYS...WILL CROSS THE
AREA WEDNESDAY NIGHT/THURSDAY MORNING. HAVE ADDED A SLIGHT CHANCE
FOR SHOWERS ACROSS NORTHWEST SD IN THE EVENING WHERE MAIN ENERGY
WITH SHORTWAVE WILL PASS OVER...BUT IT LOOKS LIKE THE ATMOS WILL BE
QUITE DRY...SO ANY SHOWERS SHOULD BE ON THE LIGHT SIDE. MAY NEED TO
ADD SOME PCPN CHANCES FURTHER SOUTH AND EAST IN FUTURE FORECASTS IF
ACCOMPANYING SHORTWAVE DIPS FURTHER SOUTH.

THURSDAY WILL BE SEASONABLY MILD...BUT WINDY...AS A TIGHT PRESSURE
GRADIENT DEVELOPS BEHIND EXITING SYSTEM. NORTHWESTERLY WINDS COULD
REACH ADVISORY CRITERIA ACROSS THE USUAL AREAS OF NORTHWEST AND WEST
CENTRAL SD DURING THE LATE MORNING AND AFTERNOON HOURS. HIGHS WILL
GENERALLY BE IN THE MID 70S TO MID 80S.

EXTENDED...A TRANSITORY UPPER RIDGE MOVING ACROSS THE NORTHERN
PLAINS WILL RESULT IN WARM DRY CONDITIONS FOR THE END OF THE WEEK
AND THE FIRST HALF OF THE COMING HOLIDAY WEEKEND.  TEMPERATURES ON
SATURDAY ARE EXPECTED TO REACH THE 90S ACROSS MOST OF THE FORECAST
AREA.  A WELL DEVELOPED TROUGH AND COLD FRONT ARE FORECAST TO MOVE
ACROSS THE NORTHERN ROCKIES AND INTO THE PLAINS LATE SUNDAY
RESULTING IN A SHIFT BACK TO COOLER CONDITIONS WITH A CHANCE OF
SHOWERS FOR SUNDAY THROUGH TUESDAY.

&&

.AVIATION...A COLD FRONT HAS MOVED ABOUT HALFWAY THROUGH WESTERN
SOUTH DAKOTA AS OF EARLY THIS AFTERNOON AND IS EXPECTED TO CONTINUE
EASTWARD AT A STEADY PACE.  BANDS OF BROKEN HIGH LEVEL CLOUD LAYERS
ACCOMANY THE FRONT AS WELL AS SHIFTING WINDS WITH GUSTS IN EXCESS OF
30 KNOTS.  LITTLE OR NO PRECIPITATION HAS DEVELOPED ALONG THE FRONT
SO FAR...BUT THE POTENTIAL FOR INCREASED THUNDERSTORM ACTIVITY
REMAINS FOR THE SOUTH CENTRAL PART OF SOUTH DAKOTA AS AFTERNOON
HEATING AND CONTINUED WARM ADVECTION PREP THE AMS AHEAD OF THE
FRONT.  OUTSIDE OF THE ISOLATED SHOWER ACTIVITY GENERALLY VFR
CONDITIONS ARE EXPECTED TO CONTINUE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY THROUGH EARLY THIS EVENING FOR THE NORTHWESTERN
     AND WEST CENTRAL SOUTH DAKOTA PLAINS.
WY...NONE.

&&
Hazardous weather outlook, Aug 26, 10:11 AM MST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1111 AM MDT TUE AUG 26 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1111 AM MDT (1211 PM CDT) TUE AUG 26 2008

...WIND ADVISORY THIS AFTERNOON THROUGH EARLY THIS EVENING FOR THE
   PLAINS OF NORTHWEST AND WEST CENTRAL SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE REGION TODAY...BRINGING A CHANCE
OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF CENTRAL AND SOUTHERN
SOUTH DAKOTA...MAINLY EAST OF A LINE FROM DUPREE TO PINE RIDGE. THE
MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS.

STRONG NORTHWEST WINDS WILL DEVELOP BEHIND THE COLD FRONT THIS
AFTERNOON AND EVENING OVER NORTHWEST AND WEST CENTRAL SOUTH DAKOTA.
WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 25 TO 35 MPH...
WITH GUSTS TO 50 MPH...BY MID AFTERNOON AND THEN DIMINISH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

The radar

The Rapid City radar (KUDX), 103 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Oglala Lakota

When
August 26, 3:00 PM MST
Where
Oglala Lakota County, Manderson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.230, -102.480

Thunderstorm Wind, Oglala Lakota

When
August 26, 3:00 PM MST
Where
Oglala Lakota County, Manderson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.230, -102.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123848, 123849.